Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 104, NWS San Diego, CA

August 9, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 9, 2005, 12:27 PM PDT for San Diego County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 12:27 PM PDT (19:27 UTC)
Expired
Aug 9, 2005, 4:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 50 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 091928
FFWSGX
CAC073-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1227 PM PDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 430 PM PDT

* AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNT LAGUNA.    
  THE STORM PRODUCING FLASH FLOODING WAS   NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...LAKE
  HENSHAW...DESCANSO...CUYAMACA PEAK...CAMPO...BOULEVARD AND AGUA
  CALIENTE SPRINGS.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3258 11659 3263 11612 3278 11620 3297 11625
      3342 11618 3341 11644 3342 11699 3319 11686
      3308 11675 3287 11667

$$

JAD
2 follow-up statements
000 
WGUS76 KSGX 092003
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
101 PM PDT TUE AUG 9 2005

CAC073-092330-
SAN DIEGO CA-
101 PM PDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING IN THE MOUNTAINS AND 
DESERTS OF EASTERN SAN DIEGO COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...LAKE 
HENSHAW...CUYAMACA PEAK AND AGUA CALIENTE SPRINGS. HIGHWAY S2 AND 
HIGHWAY S78 AMONG OTHER ROADS WILL BE AFFECTED IN THOSE AREAS. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES 
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3258 11659 3263 11612 3278 11620 3297 11625
      3342 11618 3341 11644 3342 11699 3319 11686
      3308 11675 3287 11667

$$

SMALL
000 
WGUS76 KSGX 092250
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 PM PDT TUE AUG 9 2005

CAC073-092300-
SAN DIEGO CA-
348 PM PDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS
CANCELLED...

THUNDERSTORMS HAVE DIMINISHED OR MOVED EAST OF THE AREA. A FLASH 
FLOOD WATCH REMAINS IN EFFECT FOR POSSIBLE REDEVELOPMENT LATER THIS 
AFTERNOON.

LAT...LON 3258 11659 3263 11612 3278 11620 3297 11625
      3342 11618 3341 11644 3342 11699 3319 11686
      3308 11675 3287 11667

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:30 AM PDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 9:30 AM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 9 2005

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY
DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD
DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY
INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW SMALL CHANGES. SCT TO BKN MID LEVEL
CLOUDS IN NE FLOW THIS MORNING...MAINLY S THERE WERE ALSO AREAS OF
COASTAL LOW CLOUDS AND FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE
12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH PW OF 1.91 INCHES.
ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL.

THE DEBRIS CLOUDS MAY SLOW DOWN THE INITIATION OF CONVECTION BUT
STILL EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THESE STORMS WILL PROBABLY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE
MOUNTAINS INTO THE INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG
WITH WEAK OUTFLOW BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE
ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND DESERT
TONIGHT. THERE WILL BE A GRADUAL DECREASE IN THE STRENGTH OF THE ELY
COMPONENT OF THE FLOW ALOFT ALONG WITH A SLOW DECREASE IN PW WED
THROUGH FRI AS THE UPPER HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A
SLIGHT DOWNWARD TREND IN THUNDERSTORM ACTIVITY EACH DAY. THERE
SHOULD ALSO BE A LITTLE DEEPENING OF THE MARINE LAYER WITH POSSIBLE
EDDY DEVELOPMENT AND WEAKER MONSOONAL FLOW. LOW CLOUDS AND PATCHY
FOG WILL GET A SLIGHTLY FARTHER INLAND EACH DAY. MINOR TEMP CHANGES
EXPECT FOR SLIGHT LOCAL COOLING W OF THE MOUNTAINS.

LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE
WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE
MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND
MORNINGS.

&&

.AVIATION...ORANGE COUNTY WAS CLEAR WITH VFR CONDITIONS THIS
MORNING. THE MARINE LAYER SURGED INTO SAN DIEGO COASTAL AREAS BTWN
12-14Z WITH CLOUD BASES BTWN 700 AND 1000 FEET. CLEARING WITH VFR
CONDITIONS EXPECTED AFTER 16Z AS MARINE LAYER RETREATS WEST.

OUTFLOW BOUNDARY BRINGING SHOWERS TO THE DESERTS THIS MORNING WILL
BE THE FOCUS FOR MORE AFTERNOON CONVECTION OVER THE MTNS THIS
AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN
CALIFORNIA. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 AM PDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE AUG 9 2005

CAZ055-056-058-062-092300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM
UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR
WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

CAZ060-061-092300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
400 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino4 hr
Aug 9, 2:05 PM PDTFlash Flood WarningSGXSan Bernardino4 hr
Aug 9, 4:36 PM PDTFlash Flood WarningSGXRiverside114 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.